Idaho, 2007

Winter Storm in Idaho, February 25, 2007

February 25, 2007 · NWS BOI · 2 events in 2 counties and zones

A complex upper level system moving in from Northern California on the 25th spread instability across parts of Idaho resulting in convection with moderate to heavy snow and thunderstorms in the West Central and Boise mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A complex upper level system moving in from Northern California on the 25th spread instability across parts of Idaho resulting in convection with moderate to heavy snow and thunderstorms in the West Central and Boise mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 25, 3:22 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 25, 3:22 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
322 AM MST SUN FEB 25 2007

.SHORT TERM...TODAY THROUGH MONDAY...ACTIVE WEATHER CONTINUES THIS
MORNING AS A COMPLEX AND MULTI-FACETED UPPER LEVEL SYSTEM BEGINS
TO MOVE ONSHORE IN THE PAC NW. SHORTWAVE EVIDENT ON WATER VAPOR
IMAGERY IS CURRENTLY MOVING INTO NORTHERN CALIFORNIA. THE IMPACT
OF THIS SHORTWAVE WILL BE FELT THROUGHOUT TODAY AS LIFT INCREASES
AGAIN AND AS UNSTABLE AIR OVERSPREADS THE REGION. EVEN THOUGH OUR
MOISTURE IS LIMITED...THE LOW-LEVEL LAPSE RATE BECOMES UNSTABLE THIS
AFTERNOON AND PROGGED SOUNDINGS SUGGEST UP TO 300 CAPE ACROSS THE
CWA. THEREFORE...HAVE KEPT THUNDER WHERE PREVIOUSLY MENTIONED AND
EXPANDED IT TO THE MTN ZONES...AND INTO THE EARLY EVENING HOURS.
SNOW WILL BE QUITE HEAVY IN SHOWER ACTIVITY THIS AFTERNOON AND
EVENING ACROSS THE AREA. SMALL HAIL AND/OR GRAUPEL IS LIKELY AS
WELL WITH SOME OF THE MORE SIGNIFICANT SHOWERS/STORMS. TEMPS WILL
BE HELD DOWN TODAY BY CLOUD COVER AND SNOW SHOWERS...WITH A HIGH
TEMP LID DICTATED BY THE CONVECTIVE TEMPERATURE. ONCE THIS IS
REACHED IN ANY GIVEN LOCATION...CLOUDS FROM SHOWERS/STORMS SHOULD
QUICKLY LIMIT FURTHER HEATING. MORE IMPORTANTLY...PRECIPITATION
AND OUTFLOW FROM THE SHOWERS AND STORMS WILL REDUCE TEMPERATURES
LOCALLY 5 TO 15 DEGREES.

THIS PARTICULAR STORM IS MORE ACCURATELY DESCRIBED AS A SERIES OF
UPPER LEVEL STORMS MOVING RAPIDLY ONSHORE IN ZONAL FLOW WITH AN
ADDITIONAL PERSISTENT REGION OF DIFFLUENCE OVER THE PAC NW. THIS
WILL HELP KEEP SHOWERS AROUND FOR THE NEXT SEVERAL DAYS...WITH
INTERMITTENT PERIODS OF WIDESPREAD SHOWER ACTIVITY. THESE SHOWERS
WILL DROP SIGNIFICANT SNOWS IN THE HIGHER ELEVATIONS AND
ESPECIALLY ON SOUTHWEST FACING SLOPES. WITH THE COLD AIR IN PLACE
AND NO WARM AIR ADVECTION APPARENT...WE WILL CONTINUE TO SEE SOME
SNOW ALL THE WAY TO THE VALLEY FLOORS. THIS SNOW MAY OCCASIONALLY
MIX WITH RAIN OR SLEET BELOW AROUND 3000 FEET.

TEMPERATURES TONIGHT WILL BE DEPENDENT ON WHERE SNOW ACCUMULATES
DURING THE DAY...BUT IN GENERAL LOOK FOR A FEW DEGREES COLDER THAN
THIS MORNING. HIGHS ON MONDAY WILL SHOW LITTLE CHANGE FROM TODAY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...MODELS REMAIN IN GOOD
AGREEMENT WITH THE PROGRESSIVE...WET...AND SEASONABLY COOL
EXTENDED.  UPPER LEVEL LOW OFF THE WASHINGTON COAST ON TUESDAY WILL
KEEP THE FORECAST AREA UNDER A MOIST SOUTHWEST FLOW FOR A CONTINUED
CHANCE OF PRECIPITATION.  MODELS A BIT SLOWER WITH THE TIMING OF THE
FRONT THAT WILL MOVE OVER THE FORECAST AREA ON TUESDAY SO HAVE
INCREASED POPS AND QPF FOR TUESDAY.  THE CLOSED LOW OPENS INTO A
TROUGH AS IT SHIFTS INLAND ON WEDNESDAY AND WILL CUT OFF THE MOIST
SOUTHWEST FLOW OVER THE FORECAST AREA.  ON THURSDAY THE OPEN TROUGH
WILL MOVE TO THE EAST AS HIGH PRESSURE BUILDS OFF THE WEST COAST.
MODELS INDICATE THAT THERE WILL NOT BE MUCH OF A BREAK WITH THE
TRANSITION FROM TROUGH TO RIDGE WITH THE MODELS SHOWING A DIRTY
RIDGE TO MOVE INTO THE PACIFIC NORTHWEST.  WILL KEEP CHANCE POPS IN
THE MOUNTAINS AND SLIGHT CHANCE IN THE VALLEYS FOR THURSDAY AND
FRIDAY.  FOR SATURDAY LOW CONFIDENCE IN THE MODELS AS TIMING OF THE
NEXT SYSTEM VARIES FORM EACH MODEL.  WILL KEEP POPS ABOVE
CLIMATOLOGY SINCE THE PROGRESSIVE PATTERN WILL CONTINUE.
TEMPERATURES THROUGH THE EXTENDED WILL REMAIN BELOW NORMAL WITH THE
COLDEST AIR WILL SETTLE INTO THE FORECAST AREA WEDNESDAY INTO
THURSDAY BUT WILL BEGIN TO WARM AGAIN BY THE WEEKEND.

&&

.AVIATION...PRECIPITATION INCREASING OVER THE AREA THIS MORNING FOR
NUMEROUS RAIN AND SNOW SHOWERS OBSCURING MOUNTAINS ALONG WITH AREAS
OF MVFR CEILINGS AND LOCAL IFR VISIBILITY.  NOT MUCH CHANGE IN
CONDITIONS THIS AFTERNOON AS A MOIST WESTERLY FLOW DEVELOPS OVER THE
AREA.  CONDITIONS TO REMAIN THE SAME INTO THE EVENING HOURS.
PRECIPITATION WILL BE ON THE DECREASE AFTER 06Z.  SURFACE WINDS WILL
BE LIGHT TODAY AND TONIGHT WITH MODERATE TO STRONG SOUTHWEST TO WEST
WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR IDZ011-IDZ013-
     IDZ028.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JA
AVIATION.....JA
Hazardous weather outlook, Feb 25, 4:51 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
451 AM MST SUN FEB 25 2007

IDZ011-013-028-261200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
451 AM MST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
FOR THE WEST CENTRAL AND BOISE MOUNTAINS AND CAMAS PRAIRIE.

SNOWFALL OF 2 TO 6 INCHES IS EXPECTED THROUGH THE REMAINDER OF
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

.SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ012-014>016-029-030-ORZ061>064-261200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
451 AM MST SUN FEB 25 2007 /351 AM PST SUN FEB 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Boise Mountains

When
February 25, 5:00 AM MST to 5:00 PM MST
Where
Boise Mountains forecast zone
Reported by
Mesonet
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell in the Boise Mountains Zone from 5 AM to 5 PM.

Winter Storm, West Central Mountains

When
February 25, 5:00 AM MST to 5:00 PM MST
Where
West Central Mountains forecast zone
Reported by
Mesonet
Coordinates
44.543, -116.300 (the zone’s center; the record gives no point)

Six to seven inches of snow fell in the West Central Mountains Zone from 5 AM to 5 PM.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15438, 15439.